Virginia, 2012

Flash Flood in Virginia, July 31, 2012

July 31, 2012 · NWS RNK · 1 event in 1 county or zone

A slow-moving thunderstorm drifted across western Tazewell County with very heavy rainfall in the town of Richlands and vicinity. Doppler radar estimated 2 to 3 inches of rain fell in a few hours in and around Richlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving thunderstorm drifted across western Tazewell County with very heavy rainfall in the town of Richlands and vicinity. Doppler radar estimated 2 to 3 inches of rain fell in a few hours in and around Richlands. Several roads were flooded and small creeks left their banks. Rain gauge reports for the 24-hours ending at 8 AM EDT on August 1st, included: Richlands 2.51, Richlands COOP 2.30 and Xmas Tree Hill IFLOWS 2.26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 2:35 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 31, 2:35 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT TUE JUL 31 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL KEEP THE AREA IN A FAVORED PATTERN FOR
SCATTERED SHOWERS AND STORMS INTO LATE WEDNESDAY. A COLD FRONT
WILL APPROACH THE AREA WEDNESDAY BEFORE DISSIPATING WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD IN LATE IN THE WEEK RESULTING IN
SOMEWHAT DRIER AND WARMER WEATHER FOR THURSDAY INTO FRIDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 300 PM EDT TUESDAY...

CONVECTION REMAINS QUITE WIDELY SCATTERED AND MAINLY OVER THE FAR
WESTERN PERIMETER OF THE CWA ATTM...ALONG THE ELONGATED CONVERGENCE
ZONE STRETCHING FROM THE SE STATES INTO THE GREAT LAKES. IN ADDITION
THE CWA REMAINS IN BETWEEN THE REMNANT MCS THAT PASSED WELL SOUTH
EARLIER...THE CORE OF THE 5H TROF TO THE NORTH...AND THE NEXT
SHORTWAVE SEEN IN WATER VAPOR BACK IN THE OHIO VALLEY. THIS COMBO
WITH RATHER WEAK INSTABILITY PER CAPES OF 1500 J/KG OR SO...AND THE
LEFTOVER POCKET OVER THE SE WHERE EARLIER FOG/STRATUS HAS LIMITED
DEVELOPMENT...MAKES ADDED TSRA COVERAGE INTO THE EVENING RATHER
IFFY. SHORT TERM MODELS AGAIN REMAIN OVERDONE AS EXPECT WILL SEE
MORE OUTFLOW DRIVEN CLUSTERS OF SHRA/TSRA MOUNTAINS THAT SHOULD
GRADUALLY PROPAGATE EAST AND PERHAPS WORK OVER THE BLUE RIDGE BEFORE
LOSS OF HEATING. THEREFORE HAVE CONTINUED A SCATTERING OF POPS INTO
EARLY EVENING WITH HIGHEST VALUES WEST-NORTH AND LOWER CHANCES SE.
STILL SOME ISOLATED PULSE SVR/HEAVY RAIN POTENTIAL SO KEEPING
MENTION IN THE HWO INTO THE EVENING. NEXT UPSTREAM WAVE WILL
ARRIVE OVERNIGHT INTO EARLY WED AND MAY TRIGGER ANOTHER ROUND OF
SHRA BUT TIMING SUGGESTS A WEAKENED STATE TO ANY STORMS...SO ONLY
KEEPING SOME LOW POPS MAINLY NW THRU THE OVERNIGHT. SHOULD AGAIN
BE FOG AROUND ESPCLY WHERE RAIN OCCURRED BUT NOT LOOKING AT THE
DEGREE OF STRATUS TNGT GIVEN THE FLOW TURNING LIGHT SOUTH/SW.
TEMPS SHOULD AGAIN FALL OFF TO MOSTLY 60S WITH A FEW 50S IN THE
VALLEYS SIMILAR TO THIS MORNING.

DECENT VORT LOBE TO THE NW TRACKS ACROSS AND JUST EAST OF THE CWA ON
WED WITH THE MAJORITY OF DEEPER MOISTURE WORKING INTO THE PIEDMONT
DURING MAX HEATING. HOWEVER WEAK SFC WAVE NEAR THE COAST MAY INJECT
JUST ENOUGH MOISTURE TO PRODUCE MORE SCTD TSRA WEST INTO THE
MOUNTAINS JUST AHEAD OF A COLD FRONT DROPPING IN FROM THE NW. DRYING
ALOFT MAY TEND TO LIMIT COVERAGE BUT GIVEN ONLY WEAK NW FLOW APPEARS
ENOUGH RH TO POP SOME CLUSTERS/BANDS OF TSRA ESPCLY ALONG/EAST OF
THE BLUE RIDGE. THUS ORIENTED CHANCE POPS OVER THE RIDGES IN SPOTS
EARLY ON...SHIFTING EAST BY MID/LATE AFTERNOON. OTRW PARTLY TO
MOSTLY SUNNY AND A BIT WARMER UNDER MORE WESTERLY FLOW ALOFT
RESULTING IN HIGHS CLOSE TO 90 SE AND MOSTLY 80S ELSW.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 310 PM EDT TUESDAY...

HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS SURFACE HIGH PRESSURE
SLOWLY STRENGTHENS. THE SUBTLE WARMING ALOFT WILL KEEP STORMS MOSTLY
RESERVED TO THE HIGHEST ELEVATIONS OF EXTREME SW VA AND NW NC. MAXT
WILL BE SIMILAR BOTH THURSDAY AND FRIDAY WITH MIDDLE 80S TO LOWER
90S. DEWPOINTS WILL FALL THROUGH THE 60S ACROSS MOST SPOTS BUT
STAYING IN THE MIDDLE 60S ACROSS THE SOUTHSIDE AND PIEDMONT. ATTM
THURSDAY SHOULD BE SOMEWHAT LESS ACTIVE AS FAR AS STORM DEVELOPMENT
THAN FRIDAY. THE BERMUDA RIDGE SHIFTS WEST AND STRENGTHENS INTO THE
LONG TERM.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 100 PM EDT TUESDAY...

WEAK UPPER TROFFING/WEAKNESS EXPECTED TO PERSIST OVER THE MID
ATLANTIC AND MID APPALACHIAN REGION THROUGH SATURDAY NIGHT AS AREA
IS SANDWICHED BETWEEN BROAD BERMUDA HIGH TO THE EAST AND EXTENSIVE
UPPER RIDGE FROM THE 4-CORNERS AREA INTO THE SOUTHERN HIGH PLAINS.
SLIGHTLY COOLER AIR ALOFT COMBINING WITH SUBTLE WEAK EMBEDDED SHORT
WAVE TROFS MEANDERING EAST IN UPPER FLOW SHOULD BE SUFFICIENT TO
MAINTAIN DAILY THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THOUGH THE FIRST HALF OF THE LONG TERM
PERIOD.

A MORE SUBSTANTIAL SHORT WAVE TROF EXPECTED TO MOVE EAST-SOUTHEAST
THROUGH THE UPPER GREAT LAKES ON SUNDAY...GRADUALLY FILLING AND
LIFTING EAST-NORTHEAST BACK INTO SOUTHEASTERN CANADA BY EARLY NEXT
WEEK. AT THE SAME TIME...WESTERN UPPER RIDGE EXPECTED TO AMPLIFY
OVER THE CENTRAL HIGH PLAINS...SUPPORTING SUFFICIENT AMPLIFICATION
OF DOWNSTREAM EASTERN TROF TO DRIVE COOL FRONT SOUTHEAST THROUGH THE
BLACKSBURG FORECAST AREA BY/ON MONDAY PRECEDED AND ACCOMPANIED BY A
MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE FOLLOWED BY SOMEWHAT
COOLER AND DRIER AIR BEHIND THE FRONT BY TUESDAY...MOST NOTABLY FROM
THE BLUE RIDGE WEST.

HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 1235 PM EDT TUESDAY...

LOW CIGS CONTINUE TO SLOWLY IMPROVE TO VFR ESPCLY ALONG AND EAST
OF THE BLUE RIDGE WHERE FOG/STRATUS HAVE BEEN STUCK FOR MUCH OF
THE MORNING. EXPECT THIS TREND TO PREVAIL INTO THE AFTERNOON WITH
MAINLY 4-6K FT CU FIELDS FOR MOST SPOTS UNTIL LOSS OF HEATING.

THE MAIN THREAT OF SLOW MOVING MULTICELLULAR STORMS CONTINUES IN
THE WESTERN LOCATIONS ALONG AND SOUTH OF A LINE FROM KLWB-KBCB
THIS AFTERNOON. OVERALL...COVERAGE WILL BE SCATTERED ELSEWHERE BUT
CONFIDENCE IS HIGH THAT SHOWERS AND STORMS WILL BE IN THE VICINITY
OF ALL MOST TAF SITES IN THE AFTN SO KEPT IT IN.

SHOULD SEE A QUICK WEAKENING TREND TO CONVECTION THIS EVENING AS
THE SHORTWAVE PASSES. HOWEVER...ANOTHER SHORTWAVE UPSTREAM MAY
BRING SHOWERS INTO THE KLWB/KBLF AREA THROUGH LATE THIS EVENING.
CIGS MAY DROP AGAIN LATE TUE NIGHT AS WELL AS VSBYS DEPENDING ON
EXTENT OF RAINFALL...AND CLEARING SKIES SO LOWERED CIGS/VSBYS TO
IFR/MVFR MOST SPOTS EXCLUDING KROA BUT NOT AS LOW AS LAST NIGHT.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE
WIDELY SCATTERED WEDNESDAY...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...WERT
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 2:45 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT TUE JUL 31 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
THIS EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.
PERIODS OF VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLASH FLOODING ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 12:08 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE JUL 31 2012

VAZ009-015-311815-
GRAYSON VA-SMYTH VA-
108 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT GRAYSON AND SMYTH COUNTIES...

AT 104 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
WEST OF CHILHOWIE TO 4 MILES WEST OF TROUTDALE TO 5 MILES WEST OF
MOUTH OF WILSON...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR VOLNEY...AND TROUTDALE AROUND 115 PM...
QUARRY...SALTVILLE...ALLISON GAP...AND MOUTH OF WILSON AROUND 120
PM...THOMAS BRIDGE...AND CHILHOWIE AROUND 125 PM...ADWOLF AROUND 130
PM AND BROADFORD AROUND 140 PM.

LAT...LON 3697 8171 3693 8167 3699 8158 3701 8147
      3699 8148 3699 8147 3701 8144 3691 8135
      3676 8126 3659 8104 3656 8107 3658 8153
      3666 8159 3668 8165 3678 8170 3693 8183

WERT
Special weather statement, Jul 31, 2:02 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE JUL 31 2012

VAZ011-014-018-022-312000-
CRAIG VA-GILES VA-MONTGOMERY VA-ROANOKE VA-
302 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MONTGOMERY AND
ROANOKE COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEWPORT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BLACKSBURG AROUND 310 PM...HUFFMAN AROUND 320
PM...SIMMONSVILLE AROUND 330 PM...MC DONALDS MILL AROUND 340 PM...
ELLISTON-LAFAYETTE AROUND 345 PM AND BRADSHAW AROUND 350 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3722 8012 3715 8055 3718 8057 3719 8055
      3719 8052 3721 8053 3719 8058 3732 8063
      3748 8021

KK
Special weather statement, Jul 31, 2:12 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT TUE JUL 31 2012

VAZ007-312015-
TAZEWELL VA-
312 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RICHLANDS...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BANDY AROUND 325 PM...CLIFFIELD AROUND 330
PM...AMONATE AROUND 340 PM...TAZEWELL AROUND 400 PM AND TIPTOP AROUND
415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3722 8169 3721 8156 3723 8152 3726 8150
      3728 8142 3731 8140 3733 8135 3717 8128
      3715 8133 3712 8126 3708 8128 3706 8135
      3698 8180 3705 8183 3710 8189 3715 8191

KK
Special weather statement, Jul 31, 2:44 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT TUE JUL 31 2012

VAZ020-312045-
BATH VA-
344 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF WARM SPRINGS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WARM SPRINGS AROUND 350 PM AND BURNSVILLE
AROUND 445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3818 7948 3817 7947 3812 7946 3804 7952
      3805 7994 3808 7996 3810 7994 3813 7995
      3815 7992 3818 7992 3827 7981

KK
Special weather statement, Jul 31, 3:01 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT TUE JUL 31 2012

VAZ014-017-312100-
FLOYD VA-MONTGOMERY VA-
401 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF CHRISTIANSBURG...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MERRIMAC AROUND 420 PM...CHRISTIANSBURG
AROUND 435 PM AND PILOT AROUND 500 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3703 8056 3705 8056 3704 8055 3706 8054
      3709 8058 3714 8058 3714 8053 3718 8057
      3720 8051 3721 8053 3719 8057 3722 8057
      3722 8019 3718 8018 3695 8022

KK
Special weather statement, Jul 31, 3:06 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT TUE JUL 31 2012

VAZ010-011-WVZ042-312100-
BLAND VA-GILES VA-MERCER WV-
406 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES AND MERCER
COUNTIES...

AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MATOAKA...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HICKSVILLE AROUND 410 PM...WENONAH AROUND 415
PM...CERES AROUND 425 PM...CERES AROUND 430 PM...ROCKY GAP AROUND 435
PM AND ROCKY GAP AROUND 440 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3741 8133 3742 8129 3745 8130 3756 8105
      3748 8093 3724 8073 3715 8121 3722 8126
      3724 8123 3728 8129 3737 8135

KK

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
July 31, 3:08 PM EST to 4:08 PM EST
Where
Tazewell County, 0.72 mi SE of Doran to 0.85 mi WSW of Richlands
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.093, -81.841

Pockets of urban type flash flooding were reported around Richlands including 6 to 8 inches of water across Route 460 at the west end of Richlands. Other reports included spotter on Eagle Street reporting that water rose several feet in small creek and overflowed a walk bridge on neighbors property. Bragg Road wasclosed due to flooding with 6 to 12 inches of water was flowing over the road. Another spotter reported Route 609 in Richlands closed due to 1 to 2 feet of water flowing over road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404403.